Misdiagnosis of epilepsy in patients prescribed anticonvulsant drugs for other reasonsBMJ 2003; 326 doi: https://doi.org/10.1136/bmj.326.7384.326 (Published 08 February 2003) Cite this as: BMJ 2003;326:326
- M Oto (firstname.lastname@example.org), research fellow,
- A J C Russell, consultant neurophysiologist,
- A McGonigal, neurology specialist registrar,
- R Duncan, lead clinician
- West of Scotland Regional Epilepsy Service, Institute of Neurological Sciences, Southern General Hospital, Glasgow G51 4TF
- Correspondence to: M Oto
- Accepted 1 August 2002
Up to a fifth of patients referred to neurology clinics with refractory epilepsy have psychogenic non-epileptic seizures.1 Sexual abuse has been suggested as a cause in some patients,2 but in many the aetiology remains unclear.
Anticonvulsant drugs are now commonly used for indications such as pain or stabilising mood.3 We describe two patients who were prescribed anticonvulsants for reasons other than epilepsy and who went on to develop blackouts that were misdiagnosed as epilepsy. Misinterpretation of anticonvulsant treatment as evidence for epilepsy was a crucial factor.
The patients were assessed at the Glasgow non-epileptic seizures clinic between January 2000 and May 2001. Video electroencephalography confirmed the diagnosis of non-epileptic seizures. Prolonged interictal electroencephalographic recording and detailed analysis of eyewitness accounts of attacks showed no evidence of concomitant epilepsy.
A 62 year old man with no predisposing factors for epilepsy had a history of insulin dependent diabetes. He was prescribed carbamazepine in January 1998 to control his severe neuropathic pain. In June 1999, he developed brief attacks, which consisted of tremor with occasional loss of responsiveness. Investigations included brain computed tomography and electroencephalography. His computed tomographic appearances were normal. Two attacks occurred during electroencephalography, and no epileptiform abnormality was seen. Despite this, the patient was referred to a neurologist with …